May 28, 2024
Poisoned with Turmeric: Dietary Supplement Leads to Liver Damage
Uncategorized

Poisoned with Turmeric: Dietary Supplement Leads to Liver Damage

  1. 24vita
  2. Live healthy

Press

Because of knee pain, she took high doses of turmeric for six months. As a result, a woman had to be treated in the clinic.

Dietary supplements can have dangerous side effects. If they are not recommended by a doctor and taken in high doses over a long period of time, in some cases there is even a danger to life. Despite a presumably high number of unreported cases, around 20 percent of documented drug-induced liver damage is caused by dietary supplements, according to the specialist publisher Springer Medicine Nadia Smati from the US healthcare provider Kaiser Permanente quoted.

One such case was documented by Smati and her colleagues. A young woman poisoned herself with turmeric supplement. The 36-year-old was admitted to hospital with severe liver damage, reported Springer Medicine.

High doses of curcumin from turmeric can damage the liver

Jaundice and itching were the reasons why the young woman sought medical attention. She reported severe fatigue, dark urine, and yellowing of the whites of her eyes. The treating doctors quickly identified the cause of the symptoms when the patient reported taking turmeric. She had been taking 30 ml of a dietary supplement containing two grams of curcumin extract daily for six months for knee pain. The treating doctors found that this resulted in severe liver damage and associated symptoms.

Turmeric capsules close-up
Turmeric capsules should not be taken without medical advice. Especially if you have previous illnesses. © Imago

Don’t miss anything: You can find everything about health in the regular newsletter from our partner 24vita.de.

The combination of turmeric with piperine, a black pepper extract, has been identified as a key liver toxin. The researchers emphasize the need to regularly question patients about dietary supplements and inform them about the risks. Even seemingly harmless turmeric capsules pose dangers if they are swallowed without medical supervision.

Turmeric and its healthy effects

A turmeric overdose is dangerous. However, those who enjoy the tubers of the ginger plant in moderation or only consume dietary supplements in consultation with their doctor will benefit from health-promoting effects. Turmeric can be helpful for digestive problems. Its anti-inflammatory and antioxidant effects are also proven.

“Yes, it is true that curcumin is anti-inflammatory for skin diseases and acne. And above all, it has an antioxidant effect. This means that these oxidation processes that take place in the body and, in an emergency, lead to cell damage are certainly mitigated or slowed down. What is still accepted by conventional medicine and natural medicine today are actually gastrointestinal complaints, such as the flatulence story. And it has been proven to help with fat digestion. So you can definitely use it for things like that,” says Dr. Peter Schnabel, allergist and dermatologist ARD alpha quoted.

This article only contains general information on the respective health topic and is therefore not intended for self-diagnosis, treatment or medication. It in no way replaces a visit to the doctor. Our editorial team is not allowed to answer individual questions about medical conditions.

Leave a Reply

Your email address will not be published. Required fields are marked *